Klonopin and Breastfeeding
For women who are taking Klonopin and breastfeeding at the same time, it is important to watch for any side effects in your infant. This is because Klonopin does pass through breast milk and can cause side effects, such as drowsiness, weight loss, and breathing problems. Due to the potentially serious side effects that Klonopin can cause, the manufacturer of the drug recommends that women not take the medication when breastfeeding.
An Overview of Klonopin and BreastfeedingKlonopin® (clonazepam) is part of a group of medications known as benzodiazepines. As with most benzodiazepines, Klonopin passes through breast milk and may cause serious problems in a breastfed infant. The manufacturer of Klonopin warns that women taking Klonopin not breastfeed their infants. Therefore, make sure to let your healthcare provider know if you are breastfeeding or thinking of breastfeeding.
Klonopin and Breastfeeding: What Does the Research Say?In studies, Klonopin was shown to pass through breast milk in humans. Because Klonopin can cause serious side effects, it is often recommended that women stop breastfeeding while taking Klonopin. Klonopin can cause drowsiness, feeding problems, weight loss, breathing problems, and other problems in breastfed infants. If your healthcare provider recommends taking Klonopin while breastfeeding, be sure to watch for these and any other side effects in your child.
Talking With Your Healthcare Provider About Klonopin and BreastfeedingYou should talk with your healthcare provider about Klonopin and breastfeeding. Each woman's situation is different, and you and your healthcare provider understand your situation best. After considering what you want and expect, as well as your current health situation, you and your healthcare provider can make a shared decision about Klonopin and breastfeeding in your particular situation.